question-icon

Took meth and decided taking sleeping pills. Head throbbing sensation , numbness in head and other parts of body. Suggestions?

default
Posted on Tue, 12 Nov 2013
Question: Hi Doc , recently I took some meth and i didn't sleep for 2 days. After smoking quite a lot , I decided to take 2 sleeping tablets!

All of a sudden my heart felt like it was about to stop , my head went numb and my body! I was paranoid I was about to die , after 5-6 hours I finally got to sleep.

However since then iv had the following symptoms?.

- pressure in my head throbbing sensation , numbness in head and other parts of body such as feet fingers. Slight pain near the heart ( sometimes ) stiff neck! Face has pressure & nose at times slightly numb... Also I have slight sinus like my nose feels a little blocked.
Also i don't know if I'm paranoid , but I get brain clouds like I feel confused at times? Forget what day it is.
doctor
Answered by Dr. Preeti Parakh (57 minutes later)
Brief Answer:
Most probably precipitated meth withdrawal.

Detailed Answer:
Hi,

Welcome to Healthcare Magic!

It appears that you are going through meth withdrawal. Just like the hang over that one gets after a bout of heavy drinking, you are having these symptoms after excessive meth use.

Meth causes the release of a lot of neurotransmitters in the brain and acts as a stimulant. That is why you had problems in sleeping after meth use. The sleeping tablets you took most probably were benzodiazepines that act on GABA receptors and are inhibitory. Simply thinking, benzodiazepines should have helped with the meth withdrawal. But the interplay between the neurotansmitters is very complicated. GABA inhibits the release of some neurotransmitters in some areas of the brain, but at other areas inhibits the inhibitory mechanism of neurotransmitter action, thus actually having a stimulatory effect on these areas. It is possible that some such interaction caused the worsening of your withdrawal.

The other thing that may have occurred is that the benzodiazepines because of their opposite effects may have precipitated the withdrawal of meth. This is similar to what happens when people on opioids inadvertently take naltrexone and suffer from precipitated withdrawal. I personally feel that the sudden onset of symptoms suggests this possibility.

Anxiety, low mood, irritability, sleep difficulty, pains and confusion are all due to meth withdrawal. Usually withdrawal from meth peaks around day 2-3 after last use and generally begins to ease after a week to ten days. But in your case, it began early and so, may be expected to go away early too. Low-grade symptoms including mood swings and agitation, cravings, and sleep disturbance can last for a further couple of weeks, while some people can feel depressed for a few days, weeks or even months.

I guess the confusion made you really worry about what was going on, but it is common in meth withdrawal. Do not worry but avoid using any more drugs during this period. Eat adequately and take lots of fluids. You will gradually get better in a few days.

One more thing, meth is not worth the harm it causes. Even the facial appearance changes. And it is very difficult to quit, once one becomes dependent. Please give a serious thought to living without drugs. Life has lots to offer.

Hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Preeti Parakh (2 days later)
Hi Doctor ,

I smoked meth on & off for approximately 1 month , usually only for one day a week?

October 8th was the last time I did it & same night I took the sleeping pills also. Since the episode I have explained.

My symptoms are gradually appearing.

First
- Burning sensations in head including pins and needles

Followed by
- electric like shocks throughout body , fingers and feet going slightly numb

Followed by
- face feeling slightly numb , nose stuffy at times ( no mucus ) nose feeling a little numb.

Followed by
- lips having a numbing sensation at times , a tightness in left calf and slight stabbing pains

Now I at times feel like there are hairs or cob webs on different parts of the body? It gets itchy at times and feels like little ants are crawling over me at times... Also my head is constantly feeling heavy and throbbing including my face. When I try and sleep my whole body is pulsating , like my fingers legs have pulses boom boom & my head.


Iv very concerned about my symptoms? Do you think it's anxiety / sinus? My forehead is numb at times to when I raise my eye brow.

Or could it be something serious MS? Pls help!
doctor
Answered by Dr. Preeti Parakh (3 hours later)
Brief Answer:
Meth related. Nothing serious.

Detailed Answer:
Hi,

Welcome back!

I do not feel that your symptoms are due to something serious like multiple sclerosis or due to sinus problem. In my opinion, they are due your meth use. Usually people who have used meth for long have these symptoms, but in your case, these have appeared after occasional use only. Anxiety can cause all these symptoms but even if these are due to anxiety, the anxiety itself is related to your meth use.

Please do not worry. Wait for a few more days to see if these symptoms improve. Let all the meth in your body be excreted, which takes around two weeks. Most likely, the symptoms are transient and will improve with time. Meth is neurotoxic, that is, it damages the nerve cells. So please stay away from it and allow the body to heal. Ensure that you are not exposed to meth fumes while others around you are using/producing meth. Take B-complex vitamin supplements for faster recovery.

Hope you are better soon.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Preeti Parakh

Addiction Medicine Specialist

Practicing since :2002

Answered : 1486 Questions

premium_optimized

The User accepted the expert's answer

Share on
Took meth and decided taking sleeping pills. Head throbbing sensation , numbness in head and other parts of body. Suggestions?

Brief Answer:
Most probably precipitated meth withdrawal.

Detailed Answer:
Hi,

Welcome to Healthcare Magic!

It appears that you are going through meth withdrawal. Just like the hang over that one gets after a bout of heavy drinking, you are having these symptoms after excessive meth use.

Meth causes the release of a lot of neurotransmitters in the brain and acts as a stimulant. That is why you had problems in sleeping after meth use. The sleeping tablets you took most probably were benzodiazepines that act on GABA receptors and are inhibitory. Simply thinking, benzodiazepines should have helped with the meth withdrawal. But the interplay between the neurotansmitters is very complicated. GABA inhibits the release of some neurotransmitters in some areas of the brain, but at other areas inhibits the inhibitory mechanism of neurotransmitter action, thus actually having a stimulatory effect on these areas. It is possible that some such interaction caused the worsening of your withdrawal.

The other thing that may have occurred is that the benzodiazepines because of their opposite effects may have precipitated the withdrawal of meth. This is similar to what happens when people on opioids inadvertently take naltrexone and suffer from precipitated withdrawal. I personally feel that the sudden onset of symptoms suggests this possibility.

Anxiety, low mood, irritability, sleep difficulty, pains and confusion are all due to meth withdrawal. Usually withdrawal from meth peaks around day 2-3 after last use and generally begins to ease after a week to ten days. But in your case, it began early and so, may be expected to go away early too. Low-grade symptoms including mood swings and agitation, cravings, and sleep disturbance can last for a further couple of weeks, while some people can feel depressed for a few days, weeks or even months.

I guess the confusion made you really worry about what was going on, but it is common in meth withdrawal. Do not worry but avoid using any more drugs during this period. Eat adequately and take lots of fluids. You will gradually get better in a few days.

One more thing, meth is not worth the harm it causes. Even the facial appearance changes. And it is very difficult to quit, once one becomes dependent. Please give a serious thought to living without drugs. Life has lots to offer.

Hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry